Older menopausal women taking hormone replacement therapy (HRT) should be offered patches before pills, experts have said, after a study showed oral drugs raised the risk of a deadly blood clot.
Although previous research has shown a link between HRT and clots it was unknown if it applied to all types of medication.
Now a major study by the University of Nottingham which looked at the medical records of nearly 500,000 women in Britain has shown that the risk only applies to those taking tablets. Patches, creams and gels had no raised risk of clotting.
Those who took pills were 58 per cent more likely to develop a dangerous clot, which equates to more than 100 extra women suffering the life threatening complication each year because of the drugs.
Around 150,000 women take HRT in Britain and more than 80 per cent take pills.
The experts hope the results will provide clearer information for patients and doctors about the relative risks of blood clots for all HRT treatments so they can make the best treatment choices.
Dr Yana Vinogradova, of the University’s School of Medicine, said: “Our findings are particularly important information for women, who require HRT treatment and are already at increased risk of developing blood clots.
“It was surprising to find that only 20 per cent of HRT prescriptions to date have been for non-oral treatments.”
Hormone replacement therapy (HRT) is used to relieve symptoms such as hot flushes and night sweats and reduce the risk of certain health conditions in women going through the menopause.
Some treatments only containing the oestrogen hormone, while others may need a combination of oestrogen and another hormone, progesterone.
The study showed that the greatest risk was from the combined pill, which raised the chance of developing a clot by 73 per cent, compared to 40 per cent for the oestrogen only tablet.
The risk of blood clots was also 15 per cent higher for the treatments containing oestrogen manufactured from horse urine than for the synthetic hormones..
However, women who were using HRT in patch, gel or cream form were not found to be at risk, even at higher doses.
Although previous studies have shown a link to blood clotting, the National Institute for Health and Care Excellence (NICE) recently stressed that the results were still not clear and urged doctors not to use them when making decisions.
The Nottingham study aimed to finally clarify the situation and used patient records from the the two largest UK primary care databases which contain patient records from more than 2,000 English GP practices and associated hospital records over an 18-year period (1998-2017) to investigate real-life use and risks of blood clots for all types of HRT treatments.
The researchers compared the treatment prescription records of all women who developed blood clots with those for a group of women who did not.
To ensure that the results properly reflected the effects of the different therapies, the study took into account other relevant health conditions and patient characteristics, which might have affected the risk of developing blood clots.
Commenting On the study Dr Channa Jayasena, member of the Society for Endocrinology and Senior Clinical Lecturer in Endocrinology at Imperial College London, said: “HRT patches have the lowest risk of blood clots, and should be first-choice for older women, for whom blood clot risk is highest.
“However the study should reassure women that blood clots are an uncommon complication of HRT, regardless of the preparation.”
The Royal College of GPs urged women not to panic and said they should not stop taking their HRT tablets based on the study.
Professor Helen Stokes-Lampard, Chair of the RCGP said: “Prescribing is a core skill for GPs and current best practice is to prescribe the lowest possible dose of HRT for the shortest possible time.
“It’s important that patients don’t panic or stop taking HRT as a result of reading about this study, but instead discuss their concerns at their next routine GP appointment, or seek advice from a reputable website like NHS Choices.”
The research was published in the BMJ.